Alert archive / Kentucky / Flash Flood Warnings in 2022

Flash Flood Warning 38, NWS Louisville, KY

September 5, 2022Boyle County, Garrard County, Mercer County, Kentucky

NWS Louisville, KY issued this flash flood warning at Sep 5, 2022, 4:31 PM EDT for Boyle County, Garrard County, Mercer County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2022, 4:31 PM EDT (20:31 UTC)
Expired
Sep 5, 2022, 7:45 PM EDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

Counties Boyle County, KY, Garrard County, KY, Mercer County, KY

The radar

The Louisville radar (KLVX), 115 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2022-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2022-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

297 
WGUS53 KLMK 052031
FFWLMK
KYC021-079-167-052345-
/O.NEW.KLMK.FF.W.0038.220905T2031Z-220905T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
431 PM EDT Mon Sep 5 2022

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Boyle County in central Kentucky...
  Northwestern Garrard County in central Kentucky...
  Southeastern Mercer County in central Kentucky...

* Until 745 PM EDT.

* At 431 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Danville, Harrodsburg, Junction City, Burgin, Perryville, Caldwell 
  Manor, Faulconer, Little Needmore, Bushtown and Davistown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3781 8470 3780 8468 3779 8467 3778 8466
      3775 8461 3774 8461 3775 8460 3773 8458
      3767 8454 3763 8465 3764 8465 3763 8466
      3762 8468 3763 8469 3762 8470 3755 8490
      3768 8498

FLASH FLOOD...RADAR INDICATED

$$

MJ
3 follow-up statements
687 
WGUS73 KLMK 052105
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
505 PM EDT Mon Sep 5 2022

KYC021-079-167-052345-
/O.CON.KLMK.FF.W.0038.000000T0000Z-220905T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boyle KY-Garrard KY-Mercer KY-
505 PM EDT Mon Sep 5 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM EDT THIS 
EVENING FOR BOYLE, NORTHWESTERN GARRARD AND SOUTHEASTERN MERCER 
COUNTIES...

At 505 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 4 inches of rain have 
fallen in a area between Harrodsburg and Danville. Flash flooding is 
ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Danville, Harrodsburg, Junction City, Burgin, Perryville, Caldwell 
  Manor, Faulconer, Little Needmore, Bushtown and Davistown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3781 8470 3780 8468 3779 8467 3778 8466
      3775 8461 3774 8461 3775 8460 3773 8458
      3767 8454 3763 8465 3764 8465 3763 8466
      3762 8468 3763 8469 3762 8470 3755 8490
      3768 8498

FLASH FLOOD...RADAR INDICATED

$$

MJ
523 
WGUS73 KLMK 052156
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
556 PM EDT Mon Sep 5 2022

KYC021-079-167-052345-
/O.CON.KLMK.FF.W.0038.000000T0000Z-220905T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boyle KY-Garrard KY-Mercer KY-
556 PM EDT Mon Sep 5 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM EDT THIS 
EVENING FOR BOYLE, NORTHWESTERN GARRARD AND SOUTHEASTERN MERCER 
COUNTIES...

At 556 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 3 and 4 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Danville, Harrodsburg, Junction City, Burgin, Perryville, Caldwell 
  Manor, Faulconer, Little Needmore, Bushtown and Davistown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3781 8470 3780 8468 3779 8467 3778 8466
      3775 8461 3774 8461 3775 8460 3773 8458
      3767 8454 3763 8465 3764 8465 3763 8466
      3762 8468 3763 8469 3762 8470 3755 8490
      3768 8498

FLASH FLOOD...RADAR INDICATED

$$

MJ
765 
WGUS73 KLMK 052349
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
749 PM EDT Mon Sep 5 2022

KYC021-079-167-052359-
/O.EXP.KLMK.FF.W.0038.000000T0000Z-220905T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boyle KY-Garrard KY-Mercer KY-
749 PM EDT Mon Sep 5 2022

...FLASH FLOOD WARNING HAS EXPIRED FOR BOYLE, NORTHWESTERN GARRARD 
AND SOUTHEASTERN MERCER COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1100 PM EDT for portions of 
Indiana and Kentucky.

LAT...LON 3781 8470 3780 8468 3779 8467 3778 8466
      3775 8461 3774 8461 3775 8460 3773 8458
      3767 8454 3763 8465 3764 8465 3763 8466
      3762 8468 3763 8469 3762 8470 3755 8490
      3768 8498

$$

MJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 3:26 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Sep 5, 3:26 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
326 PM EDT Mon Sep 5 2022

.Short Term...(This evening through Tuesday)
Issued at 300 PM EDT Mon Sep 5 2022

Convective activity has largely been confined to areas up along the
weak frontal boundary just north of the Ohio River, and our far
eastern CWA toward the I-75 corridor. Particularly concerned about
the northern CWA at the moment where deeper layer flow is more
parallel to the weak boundary, and very slow movement creates longer
residence time of efficient rainfall producing showers and storms.
Saw a good example of this earlier today over northern Dubois where
a 1 hour average of 3.5" of rain fell and created some flooding
issues. However, focus is going to shift more to the NE and E CWA
this afternoon and evening as slow moving showers and storms have
developed. They have had trouble getting off their anchored
initiation due to the very weak flow aloft, so some training and
repeated activity is occurring.

Elsewhere, more across the center of the CWA initiation is going to
need to occur mainly with diurnal heating/reaching convective temps.
Have less confidence in the Flash Flood Watch in this area as
coverage and intensity/duration should be less. Did go ahead and
cancel the far SW portion of the Flood Watch in coordination with
OHX due to drier air (lower PWATs) steadily working in from the
west. Otherwise, the rest of the Watch goes until 03z. Modestly
unstable airmass, weak flow, and an atmospheric column supportive of
efficient rates all justify the ongoing FF threat.

Expect a downward trend in activity around and after sunset, and
have reflected lower pops overnight. May also see some clearing with
the drier PWATs moving in. This will raise some Fog concerns for the
area given the recent heavy rainfall combined with better
radiational cooling conditions. Put pretty decent coverage of fog
in, but will hold off there given uncertainty in cloud cover and
just how widespread/dense the fog might be. Something to monitor.

The upper trough axis slowly starts to slide through by Tuesday.
Still expect scattered showers and a few storms, especially farther
east, but overall QPF potential doesn't look as high as the past few
days. So, no plans to extend the watch at this time. Going with
Sct/Num coverage.

&&

.Long Term...(Tuesday night through Monday)
Issued at 250 PM EDT Mon Sep 5 2022

By Tuesday evening, the positively-tilted upper trough will be
stretching from Texas to the Great Lakes. At the sfc, a quasi-
stationary boundary will be located somewhere across southern KY,
which will provide enough moisture convergence and lift to support
slow-moving convection over south-central KY for Wednesday.
Afternoon destabilization upwards of 1500 J/kg of SBCAPE along with
DCAPEs near 1000 J/kg will yield potential for heavy downpours and
gusty winds with any stronger storm cells. Given the slow storm
motions expected, minor flooding issues will be possible.

By Wednesday evening and into Thursday, the upper trough will be
pushing off to our east. Much drier air will filter into the Ohio
Valley as deep layer northerly winds overtake the column, and as a
result we will see drier weather for Thursday. Thursday is looking
to be a relatively nice day, with sunny skies and temps in the low
80s, though dewpoints in the low to mid 60s will keep it somewhat
muggy.

Friday appears to begin dry, but PoPs will be on the increase
through the day and for the weekend as we get a deep moisture fetch
into the Ohio Valley from an atmospheric river expected to develop
over the Gulf of Mexico. Convection with high rainfall rates will be
possible, and though storm motions should be more progressive this
weekend, repeating rounds of south to north heavy rainfall could
lead to flooding issues over already saturated soils.

&&

.Aviation...(18Z TAF Issuance)
Issued at 152 PM EDT Mon Sep 5 2022

Much like yesterday, MVFR ceilings have mostly lifted back to VFR at
this hour, with the exception of LEX currently near the VFR/MVFR
threshold. Expect VFR ceilings to prevail for the remainder of the
afternoon and evening. Vis could go down to IFR briefly in any
heavier shower or storm as a pesky upper disturbance and weak
frontal boundary remain over the area. However, will only carry VCTS
mention through the afternoon and evening due to uncertainty in
coverage and placement. Will start LEX out with a tempo IFR vis in
SHRA thanks to showers and storms moving through now.

Otherwise, thinks go quiet after sunset, however look for reduced
vis in BR in the pre-dawn hours, along with ceilings lowering to the
IFR/MVFR range toward dawn.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...BJS
Long Term...CJP
Aviation...BJS
Hazardous weather outlook, Sep 5, 3:44 PM EDT, 47 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
344 PM EDT Mon Sep 5 2022

INZ076>079-083-084-089>092-KYZ025-028>043-045>049-053>057-063>067-
074>078-081-082-061945-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Meade-Hardin-Bullitt-Oldham-Trimble-Henry-Shelby-
Franklin-Spencer-Anderson-Woodford-Fayette-Bourbon-Nicholas-Nelson-
Mercer-Jessamine-Larue-Marion-Boyle-Garrard-Madison-Hart-Green-
Taylor-Casey-Lincoln-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-
Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville,
Brandenburg, Elizabethtown, Shepherdsville, Louisville, La Grange,
Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown,
Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris,
Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville,
Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond,
Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Glasgow,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
344 PM EDT Mon Sep 5 2022 /244 PM CDT Mon Sep 5 2022/

...FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Thunderstorms will produce locally heavy rainfall, especially this
afternoon and evening. Flash flooding is possible where the heaviest
rain falls.

Patchy dense fog may be a concern overnight, especially in areas that
saw recent heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible each day except Thursday, especially
in the afternoon and evening hours. Heavy rainfall may lead to
localized flooding, especially in areas that are repeatedly affected
by thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

GENERAL STORM MOTION OF THE DAY:

Most storms will move to the northeast at 10 to 15 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

KYZ023-024-026-027-061-062-070>073-061945-
Hancock-Breckinridge-Ohio-Grayson-Butler-Edmonson-Logan-Warren-
Simpson-Allen-
Including the cities of Lewisport, Hawesville, Hardinsburg,
Hartford, Leitchfield, Morgantown, Brownsville, Russellville,
Bowling Green, Franklin, Providence, and Scottsville
244 PM CDT Mon Sep 5 2022

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Isolated thunderstorms with lightning and brief heavy rainfall are
possible this afternoon and evening.

Patchy dense fog may be a concern overnight, especially in areas that
saw recent heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible each day except Thursday, especially
in the afternoon and evening hours. Heavy rainfall may lead to
localized flooding, especially in areas that are repeatedly affected
by thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

GENERAL STORM MOTION OF THE DAY:

Most storms will move to the northeast at 10 to 15 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

BJS

In the hours before

Local storm report, Sep 5, 1:05 PM EDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
105 PM EDT MON SEP 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     FLASH FLOOD      DUBOIS                  38.44N 86.80W
09/05/2022                   DUBOIS             IN   EMERGENCY MNGR

            DUBOIS COUNTY EMERGENCY MANAGEMENT REPORTED
            THAT FIRE DEPARTMENT ASSISTANCE WAS BEING
            REQUESTED TO PUMP WATER OUT OF THE SCHOOL
            BASEMENT IN THE TOWN OF DUBOIS. ALSO A POND
            OVERFLOWED THAT RARELY HAS ISSUES.

&&

BJS
Local storm report, Sep 5, 1:14 PM EDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
114 PM EDT MON SEP 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HEAVY RAIN       DUBOIS                  38.44N 86.80W
09/05/2022  M3.60 INCH       DUBOIS             IN   EMERGENCY MNGR

            3.6 INCHES OF RAIN WAS MEASURED IN THE TOWN
            OF DUBOIS BETWEEN ROUGHLY 1120 AM AND 1230
            PM.

&&

BJS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 9:40 PM EDTAreal Flood AdvisoryLMKHenry3 hr
Sep 5, 9:41 AM EDTAreal Flood AdvisoryLMKBullitt2 hr
Sep 5, 2:32 PM EDTAreal Flood AdvisoryLMKFayette, Jessamine3 hr
Sep 5, 2:33 PM EDTAreal Flood AdvisoryLMKCasey, Garrard, Lincoln, Madison3 hr
Sep 5, 3:45 PM EDTAreal Flood AdvisoryLMKBoyle, Clark, Garrard, Jessamine, Madison2 hr
Sep 5, 4:55 PM EDTAreal Flood AdvisoryLMKNelson, Washington61 min
Sep 5, 5:10 PM EDTSpecial Weather StatementLMKJefferson50 min
Sep 5, 5:47 PM EDTSpecial Weather StatementLMKHenry28 min
Sep 5, 6:08 PM EDTAreal Flood AdvisoryLMKHenry3 hr
Sep 5, 6:32 PM EDTAreal Flood AdvisoryLMKMarion, Taylor78 min
Sep 5, 6:40 PM EDTAreal Flood AdvisoryLMKShelby2 hr
Sep 5, 6:55 PM EDTSpecial Weather StatementLMKFranklin35 min
Sep 5, 6:59 PM EDTFlash Flood WarningLMKTaylor2 hr
Sep 5, 7:53 PM EDTAreal Flood AdvisoryLMKBullitt, Hardin, Larue, Nelson, Washington58 min

Nearby

Flash Flood Warnings in Kentucky, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.